Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 48, NWS Norman, OK

May 17, 1995Alfalfa County, Major County, Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at May 17, 1995, 4:52 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 1995, 4:52 PM CDT (21:52 UTC)
Expired
May 17, 1995, 5:30 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Alfalfa County, OK, Major County, OK, Woods County, OK

What was reported inside it

TimeReportWhereRemark
May 17, 4:52 PM CDTTornado F2Dacoma, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 406 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
406 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 172154
TOROKC
OKC003-093-151-172230-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
452 PM CDT WED MAY 17 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHERN ALFALFA...NORTHEASTERN MAJOR AND SOUTHEASTERN
     WOODS

INCLUDING THE FOLLOWING LOCATIONS
     ALINE...CARMEN...CLEO SPRINGS...DACOMA...GOLTRY...HELENA...
     JET...LAMBERT...MC WILLIE...MENO AND RINGWOOD

AT 452 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 7
MILES SOUTHWEST OF ALINE.  A STATE TROOPER REPORTED A TORNADO WITH THIS
STORM.  THE TORNADO WAS MOVING EAST AT 40 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3638  9811 3639  9861 3672  9865 3673  9813
  _
SPEG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 3:23 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 17, 3:23 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
320 PM CDT WED MAY 17 1995

IN GENL WL RIDE WITH GUID NMBRS BYD 1ST PD AS ATTN FOCUSED SQUARELY ON
SVR WX POTL IN 1ST PD. SFC LOW RIDING NEWD ALG QSTNRY FNT AND STG DRY
PUNCH NEWD FM SWRN OK GIVES POTENT SVR WX SCENARIO FOR PTNS NRN/NERN OK
THIS EVE. DRYLN EXPCD TO DRIVE EWD THRU FCST AREA THIS EVE FOLLOWED BY
CDFNT WRAPPING SEWD BHD SFC LOW. LOW CLDS LKLY TO FOLLOW CDFNT ACRS NRN
ZNS WITH LESSER CHC OF WRAPARND CLDS TNGT IN RED RVR COUNTIES. EXPC STG
NWLY WNDS LATER TNGT INTO EARLY THU AS SFC LOW SPINS UP, WITH STGST WNDS
IN N CNTRL OK ZNS. DMSHG WNDS AND RELATIVELY TRANQUIL WX THEN EXPCD INTO
SAT BFR RTN FLOW SETS UP NXT CHC OF CONVCTN ON SUN. MLB

HBR   55  72  49  81 / 20  10  0   0
OKC   55  71  50  78 / 20  10  0   0
SPS   56  75  51  82 / 10  10  0   0
GAG   51  69  46  75 / 30  10  0   10
PNC   54  66  46  75 / 50  10  0   0
DUA   60  75  51  77 / 40  10  0   0

.OKC...NONE.
.TX...NONE.

In the hours before

Special weather statement, May 17, 12:39 PM CDT, 4 hours 13 minutes before
OKZ004>053-TXZ083>090-181200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CDT WED MAY 17 1995

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING OVER
PARTS OF CENTRAL AND NORTH CENTRAL OKLAHOMA... EAST AND NORTH OF A LINE
FROM SEMINOLE TO OKLAHOMA CITY TO KINGFISHER TO ENID TO BRAMAN. THERE
ALSO IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING SOUTH
AND WEST OF THE HIGH RISK AREA... AND EAST OF A LINE FROM RINGLING TO
WATONGA TO CHEROKEE.

THIS IS A POTENTIALLY DANGEROUS SITUATION IN THE HIGH RISK AREA... WHERE
CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF STRONG TORNADOES. VERY
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ALSO WILL BE POSSIBLE.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY BY MID TO LATE
AFTERNOON OVER PARTS OF CENTRAL AND NORTH CENTRAL OKLAHOMA AHEAD OF A
SURFACE LOW CENTERED WEST OF KINGFISHER AT MIDDAY. AS THE LOW MOVES
NORTHEAST... SEVERE THUNDERSTORMS WILL LIKELY MOVE NORTHEASTWARD AHEAD
OF IT ALONG A STATIONARY FRONT EXTENDING NORTHEASTWARD FROM THE LOW INTO
EXTREME NORTHEAST OKLAHOMA. ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT
IS POSSIBLE SOUTHWARD FROM THE LOW ALONG AND AHEAD OF A DRY LINE THAT
EXTENDS FROM THE LOW INTO SOUTH CENTRAL OKLAHOMA.

WINDS ALOFT AND THE AMOUNT OF INSTABILITY PRESENT SUGGEST THE
POSSIBILITY OF SUPERCELL THUNDERSTORMS... CAPABLE OF PRODUCING STRONG
DAMAGING TORNADOES... VERY LARGE HAIL... LOCALLY TORRENTIAL RAIN... AND
DAMAGING STRAIGHTLINE WINDS. THE RISK WILL BE GREATEST ACROSS CENTRAL
AND NORTH CENTRAL OKLAHOMA IN THE HIGH RISK AREA... BUT MAY EXTEND
SOUTHWARD INTO SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA THIS EVENING.

DRIER AIR BEHIND THE DRY LINE WILL LIMIT THE CHANCES OF THUNDERSTORM
DEVELOPMENT IN SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS
AFTERNOON. THE SURFACE LOW AND DRY LINE WILL MOVE INTO EASTERN OKLAHOMA
BY NIGHTFALL... WITH DRIER AND MORE STABLE AIR OVERSPREADING ALL
OF WESTERN AND CENTRAL OKLAHOMA AFTER DARK. HOWEVER SEVERE WEATHER MAY
LAST WELL INTO THE EVENING IN PARTS OF SOUTHEAST OKLAHOMA.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS... ESPECIALLY THOSE
WITHIN THE HIGH RISK AREA... ARE STRON(GLY ENCOURAGED TO MAINTAIN A HIGH
STATE OF READINESS THIS AFTERNOON AND BE PREPARED FOR ACTIVATION AT ANY
TIME THROUGH THIS EVENING.

MLB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:43 PM CDTTornado WarningOUNEllis, Harper37 min
May 16, 9:20 PM CDTTornado WarningOUNHarper40 min
May 16, 10:00 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward30 min
May 17, 4:12 AM CDTSevere Thunderstorm WarningOUNRoger Mills48 min
May 17, 4:15 AM CDTSevere Thunderstorm WarningOUNEllis60 min
May 17, 4:30 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey45 min
May 17, 4:52 AM CDTSevere Thunderstorm WarningOUNMajor53 min
May 17, 5:01 AM CDTSevere Thunderstorm WarningOUNWoodward29 min
May 17, 5:11 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods42 min
May 17, 7:30 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens45 min
May 17, 11:36 AM CDTSevere Thunderstorm WarningOUNHughes39 min
May 17, 3:05 PM CDTSevere Thunderstorm WarningOUNKingfisher40 min
May 17, 3:11 PM CDTSevere Thunderstorm WarningOUNHarper64 min
May 17, 3:28 PM CDTTornado WarningOUNEllis, Harper47 min
May 17, 3:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble43 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble57 min
May 17, 4:15 PM CDTTornado WarningOUNHarper30 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningOUNGrant64 min
May 17, 5:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant48 min
May 17, 5:50 PM CDTTornado WarningOUNGrant40 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.